Ohio, 2006

Hail in Ohio, March 31, 2006

March 31, 2006 · NWS CLE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 31, 6:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 31, 6:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
636 PM EST FRI MAR 31 2006

.AVIATION(00Z-00Z)...
LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH IN AT THIS TIME
ALONG COLD FRONT. HOWEVER...RADAR SHOWING THIS ACTIVITY TRACKING A
BIT MORE NE MOVEMENT RATHER THAN A DIRECT W-E TRACK. BROUGHT TIMING
OF LINE INTO TOL-FDY BETWEEN 00-02Z. WENT ALONG WITH PREVIOUS
THINKING IN MENTIONING MAINLY SHOWERS WITH THE A TEMPO GROUP DUE TO
EMBEDDED THUNDER IN THE LINE. BROUGHT LINE OF ACTIVTY EAST THROUGH
FORECAST AREA TOWARDS CLE-MFD AROUND 02-06Z...THEN INTO EASTERN
AREAS AFTER 06Z. CONCERN WILL BE SOME WEAKENING WITH LINE OF SHOWERS
AND T-STORMS THROUGH THE OVERNIGHT PERIOD. THEREFORE SITES SUCH AS
CAK-YNG-ERI MAY NOT HAVE AS GOOD OF CHANCE FOR A SOLID LINE OF TSRA
TO PASS OVERHEAD.

GUIDANCE CONTINUING TO SHOW MVFR CEILINGS ACROSS ALL SITES INTO SAT
AM PERIOD AND KEPT IN SOME LINGERING DRIZZLE OR SHOWERS. WINDS WILL
GRADUALLY SUBSIDE AND NOT BE AS GUSTY INTO THE AFTERNOON HOURS SAT.
SHOWED SOME SLIGHT IMPROVEMENT TO CEILINGS BY END OF PERIOD...BUT
THINKING THAT BETTER CLEARING WILL TAKE PLACE OVERNIGHT SAT AS
SURFACE RIDGE BUILDS OVERHEAD.

&&

.SHORT TERM (TONIGHT THRU MON)...
THE PRIMARY CONCERN OVERNIGHT WILL BE THE DEVELOPMENT OF A LINE OF
THUNDERSTORMS IN ADVANCE OF THE APPROACHING COLD FRONT. CURRENTLY AN
AREA OF SHOWERS MOVING OVER THE FORECAST AREA.  SHORT RANGE MODELS
INDICATING AN AREA OF INSTABILITY CAPE 1000-1500 J/KG WILL DEVELOP
LATE THIS AFTERNOON FROM SE LOWER MI THROUGH NORTHERN IN.  A LINE OF
STORMS SHOULD DEVELOP WITHIN THIS AREA.  WINDS REMAIN FAVORABLE FOR
ORGANIZED CONVECTION THIS EVENING.  THE BEST THREASTS WILL BE AFT
21Z MAINLY IN NW OHIO.  I WILL KEEP CATEGORICAL POPS OVER MOST OF
THE FORECAST AREA TONIGHT.  BOTH GFS AND NAM MODEL SHOW SIGNS OF THE
DEVELOPING LINE OF STORMS AND EASTWARD PROGRESSION ACROSS THE
FORECAST AREA.  EASTERN SECTIONS OF THE CWA WILL MOST LIKELY NOT SEE
SHOWERS UNTIL LATER TONIGHT.

A WILL KEEP CHC OF SHOWERS OVER THE EASTERN HALF OF THE CWA ON SAT.
RIDGING WILL BUILD INTO THE AREA FAST ON SAT AND I EXPECT THE PCPN
TO END FAST.  CURRENT FORECAST KEEPS PCPN IN THE EAST AND CURRENT
MODEL GUIDANCE INDICATES CHC POPS AS WELL.  I WILL LEAVE CURRENT
TREND.

THE NEXT THREAT FOR PCPN WILL BE LATE SUN AFTN AS NEXT SYSTEM
APPROACHES THE AREA. THE GFS IS MORE PROGRESSIVE WITH THE SYSTEM AND
BRINGS WARM AIR ADVECTION INTO THE WESTERN SECTIONS OF THE FORECAST
AREA SUN AFTN.  THE NAM IS SLIGHTLY SLOWER WITH THIS SCENARIO.  I
WILL BRING CHC POPS FOR NW OH LATE IN THE DAY SUN.  WIDESPREAD PCPN
AND POSSIBLE SEVERE WEATHER ON TAP FOR SUNDAY NIGHT AND MONDAY AS
YET ANOTHER VIGOUROUS STORM APPROACHES FORECAST AREA.

&&

.LONG TERM (MONDAY NIGHT THRU FRIDAY)...
LATEST GFS INDICATED 850MB TEMPS BELOW ZERO WILL WORK INTO THE
FORECAST AREA BEHIND THE LOW MON NIGHT INTO TUE.  THESE TEMPS
COMBINED WITH WRAP AROUND MOISTURE FROM THE LOW WILL LEAD TO A MIX
OF SCATTERED RAIN AND SNOW SHOWERS.  SYSTEM MAY BE EAST OF THE
FORECAST AREA BY EARLY TUE...AT THIS TIME I WILL KEEP SOME SCATTERED
SHOWERS OVER NE OH AND NW PA BUT THE TREND IS FOR THE PCPN TO BE
EAST OF THE AREA.

HIGH PRESSURE WILL REMAIN IN FIRM CONTROL ON WED.  WARM AIR
ADVECTION WILL START ON THU IN ADVANCE OF A VIGOROUS STORM SYSTEM
FOR FRIDAY.  AT THIS TIME THE MODELS ARE HINTING A WARM FRONTAL PCPN
DEVELOPING ON THU.  I WILL INTRODUCE A CHC OF PCPN ON THU WITH THE
WARM FRONT.  WITH NEGATIVELY TILTED UPPER LEVEL TROF ON FRIDAY
POTENTIAL FOR SEVERE WEATHER.  I WILL PUSH POPS TO HIGH CHC FOR
FRIDAY AND CONTINUE TO MONITOR TRENDS.
&&

.AVIATION(00Z-00Z)...
LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH IN AT THIS TIME
ALONG COLD FRONT. HOWEVER...RADAR SHOWING THIS ACTIVITY TRACKING A
BIT MORE NE MOVEMENT RATHER THAN A DIRECT W-E TRACK. BROUGHT TIMING
OF LINE INTO TOL-FDY BETWEEN 00-02Z. WENT ALONG WITH PREVIOUS
THINKING IN MENTIONING MAINLY SHOWERS WITH THE A TEMPO GROUP DUE TO
EMBEDDED THUNDER IN THE LINE. BROUGHT LINE OF ACTIVTY EAST THROUGH
FORECAST AREA TOWARDS CLE-MFD AROUND 02-06Z...THEN INTO EASTERN
AREAS AFTER 06Z. CONCERN WILL BE SOME WEAKENING WITH LINE OF SHOWERS
AND T-STORMS THROUGH THE OVERNIGHT PERIOD. THEREFORE SITES SUCH AS
CAK-YNG-ERI MAY NOT HAVE AS GOOD OF CHANCE FOR A SOLID LINE OF TSRA
TO PASS OVERHEAD.

GUIDANCE CONTINUING TO SHOW MVFR CEILINGS ACROSS ALL SITES INTO SAT
AM PERIOD. WINDS WILL GRADUALLY SUBSIDE AND NOT BE AS GUSTY INTO THE
AFTERNOON HOURS SAT. SHOWED SOME SLIGHT IMPROVEMENT TO CEILINGS BY
END OF PERIOD...BUT THINKING THAT BETTER CLEARING WILL TAKE PLACE
OVERNIGHT SAT AS SURFACE RIDGE BUILDS OVERHEAD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...GARNET
LONG TERM...GARNET
AVIATION...ABE
Hazardous weather outlook, Mar 31, 6:50 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
650 AM EST FRI MAR 31 2006

LEZ142>146-162>166-OHZ003-006>011-017>020-027>031-036>038-047-
011200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
650 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH NORTHERN OHIO THIS EVENING.
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT TODAY AND
THIS EVENING. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE.
DAMAGING WINDS AND POSSIBLY HAIL ARE EXPECTED TO BE THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH THIS EVENING.

LEZ147>149-167>169-OHZ012>014-021>023-032-033-089-PAZ001>003-
011200-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LAKE-GEAUGA-
ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
650 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Mar 31, 6:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
705 PM EDT FRI MAR 31 2006

OHZ003-006-017-010100-
HANCOCK OH-WOOD OH-LUCAS OH-
705 PM EDT FRI MAR 31 2006

A LINE OF THUNDERSTORMS IS MOVING EASTWARD OUT OF NORTHERN INDIANA
AND INTO NORTHWEST OHIO.  THESE STORMS WILL BE MOVING TOWARD
TOLEDO...BOWLING GREEN...AND FINDLAY IN BETWEEN 8PM AND 9PM THIS
EVENING.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL OVER INDIANA.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS.

GARNET

The radar

The Detroit radar (KDTX), 145 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
March 31, 8:00 PM EST
Where
Wood County, Tontogany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -83.750

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498017.